Arizona, 2012

Dust Storm in Arizona, April 11, 2012

April 11, 2012 · NWS FGZ · 3 events in 3 counties and zones

A strong cold front moving across northern Arizona brought strong winds and blowing dust.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A strong cold front moving across northern Arizona brought strong winds and blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Apr 11, 9:50 AM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Apr 11, 9:50 AM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
950 AM MST WED APR 11 2012

.SYNOPSIS...
AN APPROACHING COLD FRONT WILL BRING STRONG SOUTHWEST WINDS AND
COOLER TEMPERATURES TODAY...WITH A CHANCE OF SHOWERS LATER THIS
AFTERNOON AND EVENING. COLD...WINDY...AND UNSETTLED WEATHER WILL
THEN AFFECT THE AREA INTO THE WEEKEND UNDER BROAD LOW PRESSURE
ACROSS THE WESTERN STATES. THE STORMIEST PERIOD IS CURRENTLY
ANTICIPATED TO BE FRIDAY NIGHT AND SATURDAY...WITH SOME SNOW
ACCUMULATION POSSIBLE OVER HIGHER TERRAIN.

&&

.DISCUSSION...STRONG GUSTY WINDS DEVELOPED THIS MORNING BY AROUND
900 AM MST. NPW PRODUCTS WERE UPDATED TO BRING THE START TIME UP TO
THE CURRENT TIME. WIND GRIDS WILL BE UPDATED SHORTLY TO INCREASE
WIND GUSTS THIS AFTERNOON FROM THE MOGOLLON RIM NORTH.

AN APPROACHING LOW PRESSURE TROUGH WILL BRING STRONG GUSTY SOUTHWEST
WINDS TO THE NORTHLAND TODAY.

MAIN WEATHER IMPACT FOR THIS AFTERNOON AND EVENING: WILL BE STRONG
AND GUSTY SOUTHWEST WINDS OVER THE NORTHLAND MAKING TRAVEL DIFFICULT
FOR HIGH PROFILE VEHICLES ALONG WITH AREAS OF BLOWING DUST MAINLY
EAST AND NORTHEAST OF FLAGSTAFF. ASSOCIATED WIND ADVISORIES AND RED
FLAG WARNINGS HAVE BEEN PREVIOUSLY ISSUED TO ACCOUNT FOR THESE
CONDITIONS AND REMAIN IN EFFECT.

&&

.AVIATION...
FOR THE 18Z PACKAGE...AN APPROACHING COLD FRONT WILL BRING STRONG
AND GUSTY SOUTHWESTERLY WINDS FROM 20 TO 30 KT SUSTAINED WITH GUSTS
FROM 30 TO 48 KT AND SHOWERS OVER NORTHWESTERN ARIZONA. RAIN AND
SNOW SHOWERS WILL CREATE AREAS OF MVFR CONDITIONS AND LOCAL IFR
CONDITIONS ALONG AND NORTHWEST OF A LINE FROM PRESCOTT TO FLAGSTAFF
TO PAGE. WINDS WILL DECREASE AROUND 02Z WITH ONLY ISOLATED MVFR
CONDITIONS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM MST THIS
EVENING FOR AZZ109-110-112>114-140 BELOW 6000 FEET.

WIND ADVISORY IN AFFECT THROUGH 7 PM MST THIS EVENING FOR
AZZ004>007-009>017-039-040-104>107-109>117-139-140.

&&

PUBLIC.........TC
AVIATION.......TC/MCCOLLUM

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Apr 11, 3:41 AM MST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
341 AM MST WED APR 11 2012

AZZ004>018-037>040-120300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
341 AM MST WED APR 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING STORM SYSTEM WILL BRING WINDY CONDITIONS TO
NORTHERN ARIZONA TODAY. GUSTS IN EXCESS OF 40 MPH ARE
EXPECTED...WITH THE POTENTIAL FOR BLOWING DUST DEVELOPING ACROSS
NORTHEASTERN ARIZONA. A WIND ADVISORY IS IN EFFECT FROM 11 AM TO 7
PM FOR MUCH OF NORTHERN ARIZONA...AND A RED FLAG WARNING IS ALSO
IN EFFECT FOR PORTIONS OF NORTHERN ARIZONA BELOW 6000 FEET TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOR FRIDAY INTO THE WEEKEND...A STRONGER STORM SYSTEM WILL AFFECT
NORTHERN ARIZONA. STRONG WINDS ARE LIKELY FRIDAY...WITH THE
POTENTIAL FOR RAIN AND HIGHER ELEVATION SNOW DEVELOPING LATE
FRIDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 dust storm. Local standard time, as filed.

Dust Storm, Black Mesa Area

When
April 11, 1:45 PM MST to 5:30 PM MST
Where
Black Mesa Area forecast zone
Reported by
Trained Spotter
Coordinates
35.545, -110.527 (the zone’s center; the record gives no point)

Strong winds caused blowing dust and sand that reduced the visibility down to 1/2 mile at times along Highway 160 in Cow Springs. The wind speed was 50 MPH.

Dust Storm, Little Colorado River Valley in Navajo County

When
April 11, 2:00 PM MST to 3:00 PM MST
Where
Little Colorado River Valley in Navajo County forecast zone
Reported by
Law Enforcement
Coordinates
35.400, -110.321 (the zone’s center; the record gives no point)

Localized blowing dust was reported on Interstate 40 near Winslow.

Dust Storm, Chinle Valley

When
April 11, 5:00 PM MST to 7:00 PM MST
Where
Chinle Valley forecast zone
Reported by
Law Enforcement
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

Strong winds caused blowing dust and sand that reduced the visibility down to a few hundred feet in communities of Chinle and Many Farms. Poor visibility in blowing dust was also reported in Kayenta.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375377, 375379, 375774.